Alert archive / Kentucky / Areal Flood Warnings in 2021
Areal Flood Warning 47, NWS Jackson, KY
NWS Jackson, KY issued this areal flood warning at Jul 30, 2021, 7:14 AM EDT for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2021, 7:14 AM EDT (11:14 UTC)
- Expired
- Jul 30, 2021, 11:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2113 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.2
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Jul 30, 6:16 AM EDT, 58 minutes earlier.
Area forecast discussion, Jul 30, 6:16 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 616 AM EDT Fri Jul 30 2021 .SHORT TERM...(Today through Saturday) Issued at 616 AM EDT FRI JUL 30 2021 An amplified upper level pattern remains in place, with strong ridging centered across the Southern Plains, with troughing found across southeastern Canada down through New England and into the Mid-Atlantic region. At the surface, low pressure is centered across the New England coast, with a cold front aligned west southwest across the Ohio Valley, before becoming more stationary through the Mid-Mississippi Valley/Central Plains. High pressure was centered across the northern Great Lakes. MCS activity has wreaked havoc across portions of eastern Kentucky during the overnight hours, as it gradually shifted south southwest with time from the Ohio River later yesterday evening. The majority of the impacts have been in the form of flash flooding; however, several severe thunderstorms have also moved through the area. Most of the more sustained activity is now making its way into Tennessee. The models are in good agreement through the short term, with the upper level ridge retreating further west through early this weekend, as short wave energy dropping southeast out of southern Canada, reinforces height falls across the Ohio/Tennessee valleys. At the surface, the cold front will drop south towards the Tennessee Valley today, before stalling across the Deep South by late tonight, as high pressure builds in across the Ohio Valley. Low pressure will then congeal across the southern Plains and move along the stalled frontal boundary into the lower/middle Mississippi Valley by Saturday. Showers and thunderstorms will gradually come to an end along and west of I-75 early this morning. Some lower stratus and fog will develop in its wake, before better clearing takes place by late this morning from north to south. Will maintain some slight chance PoPs across the south; however, given how much we have been worked over from the MCS, would not be surprised to see it dry everywhere today. Highs will range from the low 80s north to the upper 80s across the far south. Cooler air will advect in tonight, with temperatures settling into the much more comfortable upper 50s to lower 60s under mostly clear skies. Clouds will generally be on the increase on Saturday out ahead of the developing trough, with just a slight chance of a shower or storm threatening from the west late in the day. Highs will be cooler still, ranging from the upper 70s north to the mid 80s south. .LONG TERM...(Saturday night through Thursday) Issued at 616 AM EDT FRI JUL 30 2021 The long term forecast discussion will follow. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) ISSUED AT 214 AM EDT FRI JUL 30 2021 An ongoing MCS will bring IFR or worse conditions across locations along and south of a line from KIOB to KJKL over the next 2 to 4 hours. Some IFR or worse stratus will form in the wake of this system, as a cold front gradually sags southeast across the area. The lower clouds will hang in through the mid to late morning hours, before scattering out from north to south, with a return to VFR conditions. Outside of thunderstorms, west southwest winds of 5 to 8 kts will become northwesterly behind the cold front by early Friday morning. Winds will continue to veer to the north northwest wind during the afternoon, before lightening up after dusk. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GEOGERIAN LONG TERM...GREIF AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 30, 2:40 AM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 240 AM EDT Fri Jul 30 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 240 AM EDT Fri Jul 30 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Overnight and today. A complex of thunderstorms will continue to push south towards the Highway 80 corridor and Hal Rogers Parkway. Gusty winds and localized flash flooding will continue to be a threat through dawn this morning. Additionally, a few thunderstorms will be possible towards the Tennessee border later today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times from Saturday through Wednesday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flooding through early this morning. GEOGERIAN
In the hours before
Special weather statement, Jul 30, 3:32 AM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
332 AM EDT Fri Jul 30 2021
KYZ068-069-080-085>087-116-300815-
Jackson-Whitley-Clay-Knox-Bell-Rockcastle-Laurel-
332 AM EDT Fri Jul 30 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LAUREL...SOUTHWESTERN
BELL...KNOX...SOUTHWESTERN JACKSON...SOUTHEASTERN ROCKCASTLE...
EASTERN WHITLEY AND SOUTHWESTERN CLAY COUNTIES...
At 332 AM EDT, strong thunderstorms were clustered over East
Bernstadt, or near London, moving south at 55 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
London, Barbourville, Pineville, Middlesboro, Julip, Fariston, Swan
Lake, Fogertown, Horse Lick, Gausdale, Bush, Cranes Nest, Mershons,
Hazel Patch, Pine Hill, Dixie, Camp Wildcat, Byron, Avis and Siler.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3659 8401 3710 8429 3711 8429 3712 8428
3712 8430 3716 8429 3721 8435 3731 8441
3739 8395 3661 8365 3659 8369
TIME...MOT...LOC 0732Z 338DEG 49KT 3720 8412
GREIFSpecial weather statement, Jul 30, 3:56 AM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
356 AM EDT Fri Jul 30 2021
KYZ068-079-080-084>086-300900-
McCreary-Whitley-Knox-Rockcastle-Laurel-Pulaski-
356 AM EDT Fri Jul 30 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LAUREL...
WESTERN KNOX...PULASKI...CENTRAL MCCREARY...SOUTHWESTERN ROCKCASTLE
AND WHITLEY COUNTIES...
At 355 AM EDT, strong thunderstorms were clustered over Grade, or 8
miles east of Somerset, moving southeast at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Somerset, Williamsburg, Barbourville, Whitley City, Science Hill,
Burnside, Julip, Gum Sulphur, Swan Lake, Cumberland Falls S.P.,
Bandy, Spiro, Mount Victory, Gausdale, Krupp, Bark Camp, Avis,
Honeybee, Wilton and Alpine.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3684 8459 3685 8457 3685 8459 3687 8458
3689 8459 3688 8460 3698 8469 3717 8481
3736 8456 3733 8451 3743 8446 3680 8378
3677 8380 3666 8448
TIME...MOT...LOC 0755Z 336DEG 34KT 3708 8446
GREIFSpecial weather statement, Jul 30, 4:44 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
444 AM EDT Fri Jul 30 2021
KYZ079-083>085-087-300945-
McCreary-Whitley-Wayne-Bell-Pulaski-
444 AM EDT Fri Jul 30 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SOUTHWESTERN
BELL...SOUTHERN PULASKI...MCCREARY AND WHITLEY COUNTIES...
At 444 AM EDT, strong thunderstorms were clustered near Naomi, or 8
miles north of Monticello, moving southeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Somerset, Monticello, Williamsburg, Whitley City, Burnside,
Parmleysville, Julip, Sloans Valley, Parnell, Cumberland Falls S.P.,
Co-Operative, Zion Hill, Bronston, Red Ash, Verne, Goldbug,
Slickford, Ritner, Krupp and Pruden.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3703 8488 3713 8456 3697 8435 3694 8436
3694 8430 3659 8384 3661 8496 3663 8500
3672 8502 3676 8501 3686 8506
TIME...MOT...LOC 0844Z 329DEG 38KT 3696 8489
GREIFLocal storm report, Jul 30, 4:52 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
452 AM EDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 AM FLASH FLOOD 1 SW FRENCHBURG 37.95N 83.63W
07/30/2021 MENIFEE KY PUBLIC
VIDEO ON SOCIAL MEDIA SHOWS HOMES
SURROUNDING BY WATER ALONG ADAMS BRANCH ROAD
WITH VEHICLES FLOODED BY WATER.
&&
PGGLocal storm report, Jul 30, 4:56 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
456 AM EDT FRI JUL 30 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 AM FLASH FLOOD 1 S PAXTON 37.66N 83.41W
07/30/2021 BREATHITT KY PUBLIC
PUBLIC AND SOCIAL MEDIA REPORT FLASH
FLOODING ALONG KY-205 NEAR THE
BREATHITT/WOLFE COUNTY LINE.
&&
PGGSpecial weather statement, Jul 30, 5:22 AM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
522 AM EDT Fri Jul 30 2021
KYZ083-084-301000-
McCreary-Wayne-
522 AM EDT Fri Jul 30 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WAYNE AND SOUTHWESTERN
MCCREARY COUNTIES...
At 522 AM EDT, strong thunderstorms were clustered over Oil Valley,
or near Monticello, moving southeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Monticello, Whitley City, Parmleysville, Great Meadows Campsites,
Slavens, Susie, Barrier, Gregory, Co-Operative, Pine Knot,
Slickford, Ritner, Denney, Powersburg, Blue Heron, Oil Valley,
Coopersville, Marshes Siding, Burfield and Kidds Crossing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3660 8479 3662 8499 3663 8500 3668 8500
3669 8502 3676 8501 3682 8504 3687 8459
3660 8431
TIME...MOT...LOC 0922Z 310DEG 25KT 3679 8480
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 9:55 PM EDT | Special Weather Statement | JKL | Rowan | 35 min |
| Jul 29, 10:03 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 27 min |
| Jul 29, 10:25 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 35 min |
| Jul 29, 10:44 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Morgan, Rowan | 31 min |
| Jul 29, 10:53 PM EDT | Areal Flood Advisory | JKL | Elliott, Fleming, Rowan | 3 hr |
| Jul 29, 11:15 PM EDT | Special Weather Statement | JKL | Elliott, Johnson, Magoffin, Morgan, Wolfe | 30 min |
| Jul 29, 11:23 PM EDT | Special Weather Statement | JKL | Bath, Fleming, Rowan | 37 min |
| Jul 29, 11:32 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Morgan, Rowan | 3 hr |
| Jul 29, 11:43 PM EDT | Flash Flood Warning | JKL | Bath, Fleming, Menifee, Morgan, Rowan | 4 hr |
| Jul 30, 12:23 AM EDT | Special Weather Statement | JKL | Breathitt, Wolfe | 52 min |
| Jul 30, 12:24 AM EDT | Flash Flood Warning | JKL | Bath, Magoffin, Menifee, Montgomery, Morgan, Wolfe | 4 hr |
| Jul 30, 12:25 AM EDT | Special Weather Statement | JKL | Menifee, Montgomery, Wolfe | 50 min |
| Jul 30, 12:36 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Knott, Magoffin, Perry | 39 min |
| Jul 30, 12:45 AM EDT | Special Weather Statement | JKL | Perry | 45 min |
| Jul 30, 12:59 AM EDT | Flash Flood Warning | JKL | Breathitt, Magoffin | 4 hr |
| Jul 30, 1:05 AM EDT | Special Weather Statement | JKL | Breathitt, Knott | 40 min |
| Jul 30, 1:26 AM EDT | Special Weather Statement | JKL | Leslie, Perry | 49 min |
| Jul 30, 1:30 AM EDT | Severe Thunderstorm Warning | JKL | Leslie, Perry | 45 min |
| Jul 30, 1:33 AM EDT | Flash Flood Warning | JKL | Breathitt, Estill, Lee, Montgomery, Owsley, Perry and 2 more | 4 hr |
| Jul 30, 1:37 AM EDT | Special Weather Statement | JKL | Montgomery, Powell | 53 min |
| Jul 30, 1:55 AM EDT | Flash Flood Warning | JKL | Leslie, Perry | 4 hr |
| Jul 30, 2:06 AM EDT | Special Weather Statement | JKL | Harlan | 39 min |
| Jul 30, 2:08 AM EDT | Special Weather Statement | JKL | Estill, Jackson | 52 min |
| Jul 30, 2:23 AM EDT | Special Weather Statement | JKL | Bell, Clay | 52 min |
| Jul 30, 2:35 AM EDT | Flash Flood Warning | JKL | Clay, Estill, Jackson, Lee, Leslie, Owsley | 4 hr |
| Jul 30, 2:41 AM EDT | Special Weather Statement | JKL | Jackson, Laurel, Rockcastle | 49 min |
| Jul 30, 3:04 AM EDT | Special Weather Statement | JKL | Bell, Clay, Knox | 41 min |
| Jul 30, 3:12 AM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle | 48 min |
| Jul 30, 3:23 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Rockcastle | 4 hr |
| Jul 30, 3:30 AM EDT | Areal Flood Warning | JKL | Bath, Fleming, Menifee, Morgan, Rowan | 6 hr |
| Jul 30, 3:32 AM EDT | Special Weather Statement | JKL | Knox, Laurel | 43 min |
| Jul 30, 3:56 AM EDT | Special Weather Statement | JKL | Laurel, McCreary, Pulaski, Whitley | 64 min |
| Jul 30, 4:03 AM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski | 4 hr |
| Jul 30, 4:11 AM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Whitley | 49 min |
| Jul 30, 4:16 AM EDT | Tornado Warning | JKL | McCreary, Whitley | 29 min |
| Jul 30, 4:18 AM EDT | Flash Flood Warning | JKL | Knox, Laurel, Pulaski, Rockcastle, Whitley | 4 hr |
| Jul 30, 4:21 AM EDT | Areal Flood Warning | JKL | Bath, Magoffin, Menifee, Montgomery, Morgan, Wolfe | 3 hr |
| Jul 30, 4:44 AM EDT | Special Weather Statement | JKL | McCreary, Pulaski, Wayne, Whitley | 61 min |
| Jul 30, 4:54 AM EDT | Areal Flood Advisory | JKL | McCreary, Wayne, Whitley | 3 hr |
| Jul 30, 4:54 AM EDT | Severe Thunderstorm Warning | JKL | Bell, McCreary, Whitley | 51 min |
| Jul 30, 5:16 AM EDT | Areal Flood Warning | JKL | Breathitt, Estill, Lee, Montgomery, Owsley, Powell and 1 more | 4 hr |
| Jul 30, 5:22 AM EDT | Special Weather Statement | JKL | McCreary, Wayne | 38 min |
| Jul 30, 6:35 AM EDT | River Flood Advisory | JKL | Estill, Powell | 24 hr |
| Jul 30, 7:58 AM EDT | Areal Flood Warning | JKL | Knox, Laurel, Pulaski, Rockcastle, Whitley | 86 min |
Nearby
Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.